Kansas, 2023Hail and Damaging Winds in Kansas, August 5, 2023
August 5, 2023 · NWS GID · 10 events in 3 counties and zones
Widespread thunderstorms brought several instances of large hail and damaging winds to north central Kansas during the evening of August 8th. Initial thunderstorm development occurred during the late afternoon hours in northwest Kansas before shifting eastward during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $2.0 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms brought several instances of large hail and damaging winds to north central Kansas during the evening of August 8th. Initial thunderstorm development occurred during the late afternoon hours in northwest Kansas before shifting eastward during the evening. The first severe thunderstorm arrived in western Phillips County as a supercell shortly before 8 PM CDT. The worst part of the storm continued northeast along Highway 283 and produced large hail and damaging wind gusts around 70 MPH in the Long Island vicinity before weakening as it moved into NW Smith County. Additional severe thunderstorms, including both supercells and bowing line segments, moved into western Rooks County between 8-9 PM CDT. This is where the most intense severe weather in the NWS Hastings CWA occurred with this event. Several instances of severe wind gusts were observed, including significant severe gusts of 75 to 80 MPH. Thunderstorms continued east across remaining portions of north central Kansas between 9-10 PM, but gusts in these areas remained sub-severe in the 50 to 55 MPH range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 5:57 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 5, 5:57 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
657 PM CDT Sat Aug 5 2023
.UPDATE...
Issued at 647 PM CDT Sat Aug 5 2023
Thunderstorms have developed west of our forecast area once again
this evening and similar to last night these thunderstorms will
move east into our forecast area as we head through the evening
hours. The thunderstorms this evening for the most part are just a
bit further south than yesterday with our Kansas counties in line
to see the greatest chance at a more widespread and possibly
appreciable rainfall event. A severe thunderstorm watch has been
issued for our southwestern most four counties and this watch
could be expanded further east if thunderstorms can maintain their
strength as they track east after dark. However, current thinking
is that thunderstorms should begin to gradually weaken during the
late evening hours as they track further east out of our current
watch area, but this will be something to keep an eye on.
&&
...Aviation Update...
.DISCUSSION...(This evening through Saturday)
Issued at 357 PM CDT Sat Aug 5 2023
Key Messages:
* Thunderstorm chances will be increasing this evening/overnight,
and the potential for some strong to severe storms remains. The
better chances for storms looks to be after 6 PM, mainly across
southern area, with more isolated/scattered coverage further
north. The strongest storms will be capable of large hail,
damaging wind gusts, and heavy rainfall.
* A cold front pushing through the area tonight will usher in
cooler temperatures and stronger winds for Sunday. After highs
today in the 80s to near 90, highs on Sunday are expected to
range from right around 70s in the northeast to low 80s further
south. Winds will switch to the northwest behind this front, and
sustained speeds near 20-25 MPH and gusts near 35 MPH will be
possible through the day on Sunday.
* Periodic precipitation chances remain in the forecast as we get
through the rest of the week, with the overall best chances
potentially focused in the Tue/Wed time frame. Below normal
highs continue into the start of the work week, reaching back
closer to normal by the end of the week.
Currently on through Sunday...
Been a pretty quiet day so far across the CWA...but the threat for
storms will be increasing with time, mainly this
evening/overnight. Looking aloft, upper air and satellite data
show us continuing to sit under generally westerly flow, set up
between high pressure elongated across the southern CONUS and an
area of low pressure spinning over the Dakotas. At the surface, a
trough axis associated with low pressure over central SD has been
making its way east through the area, ushering in more westerly
winds this afternoon...at times gusting around 15-20 MPH. The main
sfc cold front is still off to the NW of the CWA...so with the
more downsloping component to the winds, a warm air mass in place
and plenty of sun...temperatures so far have climbed well into the
80s.
The rest of this afternoon on into tonight...models continue to
show the rest of the afternoon hours being fairly uneventful for
our CWA...with focus pointed to the north and to the west.
Already seeing thunderstorm activity ramping up over the higher
terrain in central/eastern CO...and hi-res models show this
activity continuing to push east with time this evening/overnight.
Models are in fairly decent agreement showing this activity
affecting southwest into southern portions of our CWA (along/south
of the state line). To the north, scattered storms have developed
either side of the NE/SD state line, driven by being in closer
proximity to the main upper level system. Over the past couple
days, models have not been in the greatest agreement with what
happens in between these two areas...which happens to include our
Neb counties. Some never develop much of anything along the front
this evening/tonight and keeps much of the area fairly quiet...a
few others show the potential for more activity...so confidence in
exactly how things are going to evolve through tonight is not the
highest. Certainly cannot totally rule out storms for any
particular part of the CWA, so PoPs remain CWA-wide, but are
higher in the far south and north. Any storms that do develop with
have modest instability and increasing deeper layer shear...so
the potential for strong/severe storms remains in place. Large
hail/damaging winds remain the primary threats, along with locally
heavy rainfall.
Though differing in overall coverage activity, there is good
agreement among models that the brunt of what activity develops
pushes ESE out of the CWA by around 09Z (perhaps earlier). Once it
does, the main chances for any precipitation will be focused
across NNE portions of the CWA on through the day on Sunday, as
the main upper level gradually makes its way ESE through NE
Nebraska on into IA by early evening. There are some differences
between models with just how much moisture/precip wrapping around
the backside of this low makes it far enough south to impact our
CWA...and forecast PoPs are along/north of a Loup City-Geneva
line. While can't totally rule out a few lightning strikes/rumbles
of thunder during the day, the passing sfc cold front will be
pushing the brunt of instability out of the area. Along with the
potential for precip wrapping around this low, expecting cloud
cover to be slow to exit the area, and did increase clouds a bit
in the forecast and slowed their diminishment...mainly affecting
the NErn half of the CWA. Because of this trend in
clouds/lingering PoPs...did lower highs a bit, and have low 70s
forecast in the NE corner to low 80s across far southern areas.
The change in temperatures from today to Sunday is notable (as
well as with dewpoints), but another notable change accompanying
this sfc cold front is expected gusty winds. As this front moves
through tonight, winds will turn NWrly, with sustained speeds
around 20-25 MPH expected, and gusts around 35 MPH possible...the
strongest winds currently look to occur over our south central
Nebraska counties.
Remainder of the week...
Overall, there hasn't been any significant changes in the the
forecast as we go through the rest of the new week. Models are in
good agreement looking at the big picture...showing a lower
amplitude upper level pattern for most of the CONUS. Flow across
the region remains zonal to slightly northwesterly, as broad
ridging continues across the southern CONUS with broad troughing
over ENE portions of the CONUS. The forecast remains littered with
periodic precipitation chances, as embedded shortwave
disturbances slide though the region...but recent NBM runs have
been drying a few periods out. At this point models are pointing
at the next best chance for more widespread activity being in the
Tues/Wed time frame, with a stronger system crossing the Central
Plains. Hard to have a high amount of confidence in things that
far out.
As far as temperatures go, expecting the below normal highs to
continue into the first part of the week, with a warming trend
later on. Forecast calls for mid 70s-low 80s for Mon/Tue, more
solidly 80s for Wed/Thur, then mid 80s-low 90s by Fri/Sat. Normal
highs this time of year are in the mid 80s to low 90s.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 647 PM CDT Sat Aug 5 2023
The westerly wind this evening will become more northwesterly
tomorrow and will be rather breezy with some gusts to over 30 kts
during the day on Sunday. Most of the precipitation should stay
southeast of our TAF sites and we will run with a dry TAF for
now, but the there is a non-zero chance for thunderstorms
overnight. There should also be a low cloud deck moving in around
dawn Sunday morning bringing MVFR ceilings for multiple hours
Sunday morning and possibly even into Sunday afternoon. Can not
rule out IFR ceilings, but currently believe that MVFR ceilings
will be the predominate ceiling category.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
UPDATE...Wesely
DISCUSSION...ADP
AVIATION...Wesely
Hazardous weather outlook, Aug 5, 6:05 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
705 PM CDT Sat Aug 5 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
705 PM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Through tonight, most of the outlook area stands at least a small
chance for isolated to scattered thunderstorm activity, but with
the overall-highest chances and coverage of storms likely to favor
areas near and south of the Kansas border.
Of greatest concern is the chance for at least a few storms to
become severe this evening through 1 AM. The entire outlook area
is under either a Marginal or Slight Risk for severe storms during
this time, with the main hazards being hail up to around golf
ball size, and wind gust up to around 60 MPH.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
During the day Sunday, a few weak thunderstorms cannot be ruled
out mainly within Nebraska counties north and east of the Tri
Cities, but there is almost no risk for severe storms.
Between Monday evening and Friday night, there are periodic
thunderstorm chances across various parts of the outlook area.
Although severe storms appear unlikely Monday evening and
overnight, it is still too soon to confidently assess the
potential for any severe storms for Tuesday and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any possible instances of hail
or damaging thunderstorm winds that might occur through later
this evening.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Wesely
In the hours before
Local storm report, Aug 5, 7:02 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
802 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail 1 NW Guide Rock 40.09N 98.35W
08/05/2023 E1.00 inch Webster NE Trained Spotter
Hail up to quarter size...most smaller.
&&
PfannkuchSpecial weather statement, Aug 5, 7:02 PM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
802 PM CDT Sat Aug 5 2023
KSZ007-NEZ085-086-060145-
Jewell KS-Nuckolls NE-Webster NE-
802 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern Jewell,
southern Nuckolls and southeastern Webster Counties through 845 PM
CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guide Rock, or 36 miles south of Hastings, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bostwick around 815 PM CDT.
Other locations in the path of this storm include Superior, Webber
and Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9786 4000 9793 3991 9793 3999 9842
4019 9846 4024 9785
TIME...MOT...LOC 0101Z 283DEG 21KT 4007 9829
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WeselyHail, Phillips
- When
- August 5, 7:03 PM CST
- Where
- Phillips County, Long Is
- Measured
- 1.25 in hail
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -99.530
Hail up to the size of half dollars was accompanied by wind gusts estimated to be near 60 MPH.
Thunderstorm Wind, Phillips
- When
- August 5, 7:03 PM CST
- Where
- Phillips County, Long Is
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -99.530
Wind gusts estimated to be near 60 MPH was accompanied by hail up to the size of half dollars.
Thunderstorm Wind, Phillips
- When
- August 5, 7:06 PM CST
- Where
- Phillips County, 4.25 mi ESE of Long Is
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.920, -99.460
A wind gust of 74 MPH was measured by a mesonet station located four miles east-southeast of Long Island.
Thunderstorm Wind, Rooks
- When
- August 5, 7:59 PM CST
- Where
- Rooks County, 2.14 mi NNW of Webster
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.450, -99.410
A wind gust of 68 MPH was measured by a mesonet station located four miles north-northeast of Webster State Park.
Thunderstorm Wind, Rooks
- When
- August 5, 8:05 PM CST
- Where
- Rooks County, 5.63 mi S of Stockton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 39.350, -99.300
A wind gust of 64 MPH was measured by the Stockton Airport AWOS.
Thunderstorm Wind, Rooks
- When
- August 5, 8:06 PM CST
- Where
- Rooks County, Plainville
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.230, -99.300
A wind gust of 62 MPH was measured by a mesonet station located in Plainville.
Thunderstorm Wind, Rooks
- When
- August 5, 8:16 PM CST
- Where
- Rooks County, 5.93 mi NE of Codell
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.250, -99.090
A wind gust of 68 MPH was measured by a mesonet station located five miles northwest of Natoma.
Thunderstorm Wind, Rooks
- When
- August 5, 8:16 PM CST
- Where
- Rooks County, 8.47 mi NNE of Codell
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.310, -99.110
A wind gust of 77 MPH was measured by a mesonet station located nine miles north-northeast of Codell.
Thunderstorm Wind, Rooks
- When
- August 5, 8:18 PM CST
- Where
- Rooks County, 5.93 mi NE of Codell
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.250, -99.090
A wind gust of 80 MPH was measured by a mesonet station located six miles northwest of Natoma.
Thunderstorm Wind, Osborne
- When
- August 5, 8:22 PM CST
- Where
- Osborne County, 7.41 mi NNE of Natoma
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.280, -98.970
A wind gust of 62 MPH was measured by a mesonet station located seven miles north-northeast of Natoma.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
- Tornado and Hail in Colorado, August 5, 20234 in hail · 42 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119120, 1119121, 1119122, 1119123, 1119124, 1119125, 1119126, 1119127, 1119128, 1119129.